Format

Send to

Choose Destination
Tidsskr Nor Laegeforen. 1997 May 30;117(14):2032-5.

[Serum digitoxin in concomitant use of antiepileptics in routine therapy].

[Article in Norwegian]

Author information

1
Medisinsk avdeling B Rikshospitalet, Oslo.

Abstract

Concomitant use of digitoxin and enzyme-inducing antiepileptics may lower serum levels, and accordingly the effect of digitoxin, unless the higher metabolic clearance is compensated for by higher dosage. Use of digitoxin is almost always guided by serum concentration measurements. Information on a possible enzyme-inducing effect of phenobarbital, phenytoin and carbamazepine is easily accessible. Compilation of serum level measurements for digitoxin showed that serum levels shifted towards lower values during concomitant use of phenytoin or carbamazepine than when digitoxin was used alone. As a consequence, the fraction of patients with serum levels below the therapeutic range was doubled. Concomitant use of phenobarbital did not cause a shift in the levels of digitoxin. In fact, in this group, a larger fraction of the serum level measurements were within the therapeutic range. Thus, the dosage of digitoxin appears to be fully compensated during concomitant use of phenobarbital, but obviously deserves attention during concomitant use of phenytoin or carbamazepine.

PMID:
9235681
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center